This condition develops when there are problems with the body's normal processes of digesting and absorbing food. It can sometimes be the body's way of getting rid of unwanted or unnecessary materials in the gut.
What is the connection between diarrhea and HIV?
The intestine plays a very significant role in the healthy functioning of the human immune system. According to researchers, it is one of the organs of the immune system that is most damaged by HIV infection.
A HIV infection can damage the intestine, which may lead to chronic and severe diarrhea.
The intestine is home to more than half of the body's antibody-producing cells. HIV attacks these cells, which reduces the intestine's ability to function.
The intestine is also home to the so-called "healthy" bacteria, or gut flora, which promote effective digestion and fight infection. However, antibiotics taken to address other HIV-related problems may attack these "healthy" bacteria, and further interfere with the intestine's ability to work properly.
For people with HIV, diarrhea can also be a symptom of opportunistic infections, diseases that develop when the immune system is compromised. In addition, several noninfectious factors, such as irritable bowel syndrome or reactions to medications, can cause diarrhea for patients with HIV.
The connection between HIV and diarrhea is most strongly pronounced in the developing world, where authorities estimate that almost everyone who has HIV-positive will develop diarrhea at some point.
When might diarrhea occur and how long does it last?
For people with HIV, diarrhea can be caused by multiple factors. Each case should be reviewed individually, as causes can vary depending on:
- immune system health
- eating habits
- family history
- exposure to illness
People with HIV are more susceptible to any of the things that can cause diarrhea. This is due to the way HIV suppresses the immune system and how the infection wears on the body.
In addition, protease inhibitors (PIs), one type of vital medication someone with HIV can take, may cause gastrointestinal distress. However, people with HIV seem to have an easier time handling more recently introduced PIs, such as Prezista, Prezcobix, Reyataz, or Evotaz.
Potential causes for HIV diarrhea include:
- parasites, such as cryptosporidium
- side effects of medications used to treat HIV infection
- loss of "healthy" bacteria, due to use of antibiotics
- inflammatory bowel syndrome, which affects 10-20 percent of adults in America
- inflammatory bowel diseases, such as ulcerative colitis or Crohn's disease
- lactose intolerance, or an inability to digest milk or milk products
- problems with the pancreas, such as acute or chronic pancreatitis
- stress and anxiety
- a diet too full of greasy, rich, spicy, and fatty foods
Viruses can also cause diarrhea. Common viruses, such as the Norwalk virus, can cause diarrhea in people with HIV as well as those with healthy immune systems. Rarer viruses, such as cytomegalovirus or CMV, are most often seen in people with compromised immune systems.
A number of different foods, supplements, and medications may prompt bouts of diarrhea, or make these episodes worse. The following should be avoided:
- foods high in fat, such as chips and fried foods
- dried fruit, such as prunes
- fresh fruit and fruit juices
- nuts and nut butters
- high-fiber foods, such as dried beans and vegetables
- monosodium glutamate
- artificial sweetener and sugar-free gums or mints
Treatment and prevention
In people with HIV, diarrhea has the potential to be more than a minor inconvenience. It can last for a few days, or much longer.
For individuals with HIV, diarrhea lasting more than a few days is a potential cause for concern, and should be evaluated by a doctor.
There are several classifications of diarrhea, with chronic diarrhea being the most serious. Chronic diarrhea is generally diagnosed when an individual has had more than four watery bowel movements per day for more than 4 weeks. Chronic diarrhea can lead to dehydration, malnutrition, and wasting.
If diarrhea lasts for more than a few days for people with HIV, a healthcare professional should be consulted.
For all people, including those who have HIV, diarrhea can be a sign that the body has something in its digestive tract that it needs to get rid of. Doctors recommend that people do not immediately reach for an antidiarrheal medication. Instead, they should talk to their doctor to determine a cause for the condition before treating it.
A doctor may run tests on the person's blood, stool samples, and immune system to identify the source of the problem. If these tests are inconclusive, and the condition is severe, the doctor may then refer the person for more involved tests.
These tests may include an endoscopy or colonoscopy, which use medical imaging to study the digestive tract.
After evaluating each case individually, physicians may recommend an over-the-counter medication (OTC), such as loperamide (Imodium). Other helpful over-the-counter products include Pepto-Bismol (Bismuth subsalicylate) and Kaopectate (attapulgite).
A doctor may also prescribe medications, dependent on the type of diarrhea an individual has.
There may be potential for drug-drug interactions even with over-the-counter medications, so people should always check with their doctor or a pharmacist before starting any new medication.
People who are taking medication to control their HIV should not stop taking it in order to treat diarrhea. They should speak to their doctor to discuss an appropriate way of addressing their symptoms.
For many people with HIV, diarrhea can be effectively managed with diet. They can do this by avoiding foods that may trigger diarrhea and by eating foods that will helpful for people with HIV.
Staying properly hydrated is very important, so individuals with HIV should drink lots of liquids. Healthful, clear liquids such as water are best, but ginger ale and peppermint or ginger tea are also good.
Sports drinks contain electrolytes so are also good to drink, but people should be wary of the sugar content of sports drinks as too much sugar can lead to diarrhea.
Although people with diarrhea need to keep their fluid intake up to prevent dehydration, they should try to drink most of these beverages between meals. Doing so avoids speeding the movement of food through the intestine.
Eating smaller, more frequent meals can also help with diarrhea, especially when these meals incorporate the following:
- oral rehydration beverages, such as Pedialyte
- yogurt, especially brands containing "live cultures" of acidophilus
- oatmeal, or cream of wheat
- plain pasta or noodles
- boiled eggs
- white toast or crackers
- boiled or mashed potatoes
Additionally, some supplements can be helpful for people with HIV who are experiencing diarrhea. These include:
- amino acid L-glutamine
- probiotics and acidophilus capsules
- soluble fiber products, such as Metamucil and other psyllium-based products
While products such as Metamucil are often used to treat constipation, they can also help with diarrhea. They absorb water and add bulk to waste moving through the intestine, and this can help reduce the frequency of bowel movements.
To protect health, people experiencing diarrhea should replenish their fluids and nutrients with a healthful, simple diet and lots of clear fluids.
However, people with diarrhea can lose up to 1 gallon of water a day. This loss of fluid may not only lead to dehydration, but it can sap the body of electrolytes, minerals such as sodium and potassium, and other important nutrients.
Dehydration is one of the more common complications of diarrhea in people with HIV. While adults generally need eight 8-ounce glasses of fluids each day, authorities say that in severe cases of diarrhea people should drink twice that much.
When people with HIV lose 10 percent or more of their body weight without trying, they are diagnosed with wasting. Wasting is a frequent and serious complication for people with HIV. Diarrhea is one of the many factors which contributes to the development of this life-threatening syndrome.
Other gastrointestinal symptoms of HIV
Gastrointestinal (GI) problems are one of the main features of living with HIV. Close to half of the people who are HIV positive and who seek medical care do so because of problems with the GI tract. Almost everyone with HIV develops such problems eventually.
Stomach pain and nausea may be common gastrointestinal problems for people with HIV.
Along with HIV diarrhea, other GI problems commonly experienced by people with HIV include: